Texas, 2020

Hail and Damaging Winds in Texas, April 24, 2020

April 24, 2020 · NWS HGX · 23 events in 7 counties and zones

There were numerous large hail reports and there was some wind damage too with evening severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$10,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

There were numerous large hail reports and there was some wind damage too with evening severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 24, 6:57 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 24, 6:57 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
757 PM CDT Fri Apr 24 2020

.AVIATION [00Z TAF Issuance]...

Showers and thunderstorms forming along an advancing frontal
boundary may impact the northern terminals over the next few
hours. Expect a shift from southeast winds to the north/northwest
overnight, with some gustier conditions possible.
Cigs/visibilities look to remain within VFR thresholds throughout
the duration of the TAF period aside from any visibility
reductions caused by showers and storms.

Cady

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT Fri Apr 24 2020/

SHORT TERM [Tonight through Saturday]...

Skies are sunny across all of Southeast Texas so far today with mid-
afternoon temperatures ranging from around 90 degrees at several
inland locations to the low 80s at the coast (today's record highs
are 93 at CLL, 92 at IAH, 90 at HOU and 87 at GLS). South winds have
been generally around 10 to 15 mph and occasionally gusty. We are
waiting for possible shower and thunderstorm development near and
to the north of our far northern counties along and ahead of an
approaching cold front late this afternoon through early this
evening. If we do see activity develop, there will be some potential
for strong to severe thunderstorms where instability and lift are
greatest. Latest model runs appear to be getting a little less
supportive of this happening than they were this morning, but we'll
have to keep an eye on how everything unfolds. The passage of the
front this evening and on through the overnight hours will cool us
back down a little bit, and some of our north and northwest spots
are expected to have temperatures bottom out in the upper 50s. Besides
cooling us back down (highs on Saturday in the upper 70s to mid 80s
compared to today's upper 80s to 90ish), this front will help to keep
the Gulf of Mexico smoke/haze from reaching our area...for now. 42

LONG TERM [Saturday Night through Friday]...

For the rest of the weekend, benign weather will continue as high
pressure dominates the local weather pattern. Southeast Texas will
experience low temperatures dipping into the 50s and 60s Saturday
night. On Sunday, look for mostly sunny skies with temperatures
generally in the low 80s Sunday afternoon.

Early next week, a change in the weather pattern will begin as high
pressure shifts east, southerly wind flow returns, and another cold
front moves across Southeast Texas. Low level moisture transport
will begin shortly after sunrise Monday, raising PWATs up to around
1.3 inches by Monday night. This will increase cloud coverage over
the area, but rain activity is not expected. Temperatures will be
warming up Monday and Tuesday, and several areas west of I-45 will
experience highs in upper 80s Monday afternoon and up to 90 degrees
on Tuesday afternoon. An upper level a shortwave will move over the
area, as PWATs continue to increase up to around 1.7 inches. This
will increase rain chances throughout the day. An upper level trough
will sharpen as its moves eastward into the western Great Lakes
region Tuesday night into Wednesday. This feature will help push a
surface cold front across the region sometime late Tuesday into
Wednesday, increasing shower and thunderstorm development and
coverage over the local area. By Wednesday evening, conditions
improve as high pressure builds after the FROPA. Benign weather can
be expected Thursday and Friday. 24

MARINE...

Southeast winds that have returned to the area could strengthen to near
caution levels this evening before the next cold front moves on through
late tonight through early tomorrow morning. Mainly moderate north to
northeast winds can be expected to develop behind the front. Onshore
winds will return to the area and strengthen for the start of next
week. Another cold front could move through the area on Wednesday or
Wednesday night.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      60  80  55  82  58 /  20  10   0   0   0
Houston (IAH)              65  83  60  83  61 /  20  10   0   0   0
Galveston (GLS)            71  81  68  77  71 /  10  10  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Saturday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 24, 6:32 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
732 PM CDT Fri Apr 24 2020

TXZ163-164-250130-
Houston TX-Trinity TX-
732 PM CDT Fri Apr 24 2020

...SPECIAL WEATHER STATEMENT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Elkhart, or 14 miles south of Palestine, moving
east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crockett, Apple Springs, Grapeland, Kennard, Latexo, Weches and
Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Houston County Lake get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3157 9521 3158 9517 3152 9510 3147 9510
      3144 9501 3142 9500 3138 9495 3134 9496
      3133 9490 3128 9488 3126 9490 3124 9487
      3120 9486 3138 9569 3145 9571 3146 9575
      3147 9572 3149 9574 3155 9563 3159 9528
TIME...MOT...LOC 0031Z 283DEG 36KT 3156 9574
Special weather statement, Apr 24, 7:04 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
804 PM CDT Fri Apr 24 2020

TXZ163-164-250145-
Houston TX-Trinity TX-
804 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRINITY AND CENTRAL
HOUSTON COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
Latexo, or near Crockett, moving southeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crockett, Apple Springs, Grapeland, Groveton, Kennard, Latexo,
Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3142 9500 3141 9498 3138 9495 3135 9496
      3134 9496 3134 9491 3133 9490 3130 9489
      3128 9488 3126 9490 3125 9487 3122 9486
      3098 9504 3131 9565 3153 9555
TIME...MOT...LOC 0103Z 293DEG 48KT 3137 9549

TJC
Special weather statement, Apr 24, 7:07 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
807 PM CDT Fri Apr 24 2020

TXZ163-164-176>178-250145-
San Jacinto TX-Walker TX-Madison TX-Houston TX-Trinity TX-
807 PM CDT Fri Apr 24 2020

...SPECIAL WEATHER STATEMENT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Madisonville, moving east at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Madisonville, Trinity and Riverside.

LAT...LON 3105 9528 3074 9535 3097 9611 3104 9609
      3107 9604 3107 9601 3109 9598 3109 9576
      3111 9577
TIME...MOT...LOC 0106Z 283DEG 49KT 3105 9599

The radar

The Shreveport radar (KSHV), 186 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Houston

When
April 24, 7:09 PM CST
Where
Houston County, 1.38 mi N of Grapeland
Measured
1 in hail
Reported by
Public
Coordinates
31.500, -95.470

Quarter sized hail was reported.

Hail, Trinity

When
April 24, 7:38 PM CST
Where
Trinity County, Centralia
Measured
1.75 in hail
Reported by
Public
Coordinates
31.250, -95.050

Golf ball sized hail was reported.

Hail, Houston

When
April 24, 7:40 PM CST
Where
Houston County, 5.48 mi ENE of Fodice
Measured
1 in hail
Reported by
Public
Coordinates
31.210, -95.220

Quarter sized hail was reported.

Hail, Brazos

When
April 24, 7:43 PM CST
Where
Brazos County, 4.96 mi ENE of Wellborn
Measured
1 in hail
Reported by
Public
Coordinates
30.550, -96.220

Quarter sized hail was reported.

Hail, Houston

When
April 24, 7:50 PM CST
Where
Houston County, 5.48 mi ENE of Fodice
Measured
1 in hail
Reported by
Public
Coordinates
31.210, -95.220

Quarter sized hail was reported.

Hail, Grimes

When
April 24, 8:05 PM CST
Where
Grimes County, 0.91 mi NE of Navasota
Measured
1.75 in hail
Reported by
Public
Coordinates
30.390, -96.070

Golf ball sized hail (some disc shaped) was reported.

Thunderstorm Wind, Grimes

When
April 24, 8:13 PM CST
Where
Grimes County, 1.51 mi NNW of White Hall
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
30.320, -95.980

Multiple trees were downed in Whitehall.

Thunderstorm Wind, Grimes

When
April 24, 8:13 PM CST
Where
Grimes County, 1.51 mi NNW of White Hall
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
30.320, -95.980

Multiple trees were downed in Whitehall.

Hail, Grimes

When
April 24, 8:22 PM CST
Where
Grimes County, 1.38 mi WNW of Plantersville
Measured
2 in hail
Property damage
$4,000
Reported by
Public
Coordinates
30.340, -95.870

Lime to hen egg sized hail damaged an antenna and left small dings on a car in Plantersville.

Hail, Montgomery

When
April 24, 8:42 PM CST
Where
Montgomery County, 0.69 mi S of Magnolia
Measured
1 in hail
Reported by
Public
Coordinates
30.210, -95.750

Quarter sized hail was reported.

Hail, Montgomery

When
April 24, 8:48 PM CST
Where
Montgomery County, 1.83 mi NW of Pinehurst
Measured
1.5 in hail
Reported by
Public
Coordinates
30.190, -95.700

Ping pong ball sized hail was reported.

Hail, Montgomery

When
April 24, 8:53 PM CST
Where
Montgomery County, Ventura
Measured
1 in hail
Reported by
Public
Coordinates
30.170, -95.670

Quarter sized hail was reported.

Hail, Waller

When
April 24, 8:55 PM CST
Where
Waller County, 11.7 mi NE of Waller
Measured
0.88 in hail
Reported by
Public
Coordinates
30.190, -95.810

Nickel sized hail was reported near Magnolia.

Hail, Harris

When
April 24, 8:56 PM CST
Where
Harris County, 1.38 mi WNW of Tomball
Measured
1.75 in hail
Reported by
Public
Coordinates
30.110, -95.640

Golf ball sized hail was reported.

Hail, Harris

When
April 24, 8:56 PM CST
Where
Harris County, 5.21 mi ENE of Hufsmith
Measured
1.5 in hail
Reported by
Public
Coordinates
30.150, -95.520

Ping pong ball sized hail was reported.

Hail, Harris

When
April 24, 9:02 PM CST
Where
Harris County, 0.91 mi NW of Houston Hooks Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.080, -95.560

Quarter sized hail was reported.

Hail, Montgomery

When
April 24, 9:04 PM CST
Where
Montgomery County, 5.01 mi WSW of Pinehurst
Measured
0.75 in hail
Reported by
Public
Coordinates
30.130, -95.750

Penny sized hail was reported just west of Stagecoach.

Hail, Harris

When
April 24, 9:05 PM CST
Where
Harris County, 2.76 mi N of Bammel
Measured
1 in hail
Reported by
Public
Coordinates
30.040, -95.470

Quarter sized hail was reported.

Hail, Harris

When
April 24, 9:11 PM CST
Where
Harris County, 2.07 mi N of Westfield
Measured
0.75 in hail
Reported by
Public
Coordinates
30.050, -95.400

Penny sized hail was reported near Spring.

Hail, Harris

When
April 24, 9:16 PM CST
Where
Harris County, 2.26 mi NW of Korville
Measured
1.25 in hail
Reported by
Public
Coordinates
30.040, -95.650

Half dollar sized hail was reported.

Hail, Harris

When
April 24, 9:16 PM CST
Where
Harris County, 3.59 mi W of Spring Skyline Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.070, -95.490

Penny sized hail was reported to the west of Spring.

Hail, Montgomery

When
April 24, 9:38 PM CST
Where
Montgomery County, 5.42 mi SW of Pinehurst
Measured
1.75 in hail
Reported by
Public
Coordinates
30.120, -95.750

Golf ball sized hail was reported.

Hail, Harris

When
April 24, 9:48 PM CST
Where
Harris County, 2.26 mi SW of Spring Skyline Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.050, -95.460

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878465, 878470, 878472, 878474, 878475, 878476, 878478, 878479, 878481, 878483, 878484, 878486, 879639, 878489, 878490, 878491, 879640, 878493, 879642, 878496, 879641, 878500, 878501.